Fingerstick blood sugars higher

  1. 0
    Would you start insulin just for comfort? Patient is not on any prednisone or steroids or anything. She is NIDDM, on metformin 1000mg bid. 3 weeks ago her daughter came to live with her and is doing all the work, plus feeding her better.

    Blood sugars are 250 range the last few days in the mornings (she takes her blood sugar in the mornings when she thinks about it or remembers or feels like it). But the higher sugars are making her feel shakey and she is actually shaking more. Her sleep and routine is chaotic because she is sleeping for 2 days straight and then having wakeful periods for 1-2 days straight. We are trying to get her on a more routine but this is somewhat of a chronic problem for the patient she has long periods of wakefulness and long periods of sleep, so this is not helping her blood sugars either.

    We have her for COPD and we may have her for a while because she doesn't seem to be declining especially since her dd is here now caring for her.
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 1,022 Views
    Find Similar Topics
  4. 4 Comments so far...

  5. 3
    Since your patient is not showing any signs of rapid decline, I would certainly notify her doctor and let him/her know that the patient's blood sugars are running high and tell him that her daughter is living with her and the patient is getting better meals and good care. She is showing symptoms related to the higher blood sugars. Adjusting her oral meds or adding a sliding scale would certainly be indicated here. You would be promoting her quality of life.
  6. 1
    Called the doc, and he DC'd the metformin altogether, thinking that it is causing her some renal failure. So we shall see if this helps or not.
    tewdles likes this.
  7. 0
    You probably guessed, its not working. CBG is up to 500!! I think we are going to HAVE to initiate some regular insulin for her comfort. Doc thought that shakiness is not usually a sign of high blood sugar, he was thinking renal failure. But what about the high sugars damaging her kidneys?
  8. 1
    I wondered about that when you posted that! I think adding insulin to her regime is needed. Good luck!

    About the shaking, my Mom was Diabetic and when she was being treated for cancer, her glucose levels were hard to manage, she always got shaky when her glucose was out of whack! Didn't matter if she was low or high. I think the first thing would have been to get her glucose under control then do a liver fxn test. Blood work certainly is not over the top here.
    Hospice Nurse LPN likes this.


Top